Medicines That Can Cause Diarrhea

There are some medicines that could cause diarrhea nowadays. Below is a list of those medicines.

  • Antidepressants, such as fluoxetine (Prozac) or sertraline (Zoloft).
  • Laxatives, such as Correctol, Dulcolax, Ex-Lax, or Feen-a-Mint.
  • Colchicine.
  • Corticosteroid treatment, such as prednisone.
  • Digoxin.
  • Diuretics, such as furosemide or thiazides.
  • Metformin.
  • Medicines to prevent organ transplant rejection.
  • Antibiotics, such as ampicillin, amoxicillin, clindamycin, tetracycline, and cephalosporins. Diarrhea is of particular concern if you have recently been hospitalized and received intravenous (IV) antibiotics.
  • Propranolol, such as Inderal.
  • Radiation therapy.
  • Quinidine, such as Cardioquin or Quin-Release.
  • Angiotensin-converting enzyme (ACE) inhibitors, such as captopril (Capoten) or enalapril (Vasotec).
    Antacids containing magnesium.
  • Medicines used to treat cancer (chemotherapy).
  • Theophylline, such as Theo-Dur, Theo-24, or Slo-Bid.

Especially some medicines containing antibiotics could cause diarrhea. When the diarrhea is mild, it will clear up without additional treatment. A more serious type of diarrhea caused by the bacteria Clostridium difficile may occur while taking the antibiotic or shortly after finishing the antibiotic.

Diarrhea may be a sign of serious reaction to some kind of medicine, such as a toxic reaction. Diarrhea is an early sign of toxicity for some medicines, including lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).

If you think a medicine is causing diarrhea, contact the primary doctor or health professional who prescribed it. The dosage may need to be changed, or the medicine may need to be stopped. If you are not getting better, you may need to take some diarrhea medicine instead.

Leave a Reply